443.339.HERO

Words of Hope – Feeling Weird

September was a strange time.  I had endured two rounds of induction chemotherapy and the second version FLAM, and it had put me into a solid remission.  After 21 days inpatient for the FLAM treatment, I was home for the month of September, except for the daily visits to Hopkins to check my blood and to get blood and platelet transfusions.   I am not sure how many of these I had through the treatments, but it was a lot.  Platelets are the part of your blood that allows clots to form so you stop bleeding when you get cut.  A normal person’s platelet level is around or above 150,000. Above 50,000 no transfusion is necessary, under 50,000 then a patient gets platelets.  Normally, platelets are produced quickly in your body and die quickly.  They survive in your blood stream for about 5 days before they die and are replenished.  If your body is not producing platelets you need to have infusions.  Platelets that are removed from the “general” blood are a yellowish gold color.  Often, I would receive blood transfusions or platelet transfusions to keep me alive.  One of the side effects of transfusions would be hives all over my body.  I remember them being really itchy, particularly on my head, when my hair was slowly starting to grow again.  To combat the hives, I would get IV Benadryl.   Benadryl makes you tired, most would agree. When you get it through an IV you get this very odd tiresome feeling that overtakes your whole body- IT IS WEIRD.  Then you fall asleep, unless you get the rare occurrence of restless leg syndrome that happens with an excess of IV Benadryl, also a weird feeling.   Everything that happens during your treatment has an unforeseen affect.  The only constant is that something weird is going to happen and you have to deal with it.  It is a very interesting way to live.